Alert archive / Florida / Beach Hazards Statements in 2024
Beach Hazards Statement 18, NWS Melbourne, FL
NWS Melbourne, FL issued this beach hazards statement at May 14, 2024, 3:46 AM EDT for 5 counties in Florida. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2024, 3:46 AM EDT (07:46 UTC)
- Expired
- May 15, 2024, 4:00 AM EDT
- In force
- 24 hr
- Issued by
- NWS Melbourne, FL
Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
034 WHUS42 KMLB 140746 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 346 AM EDT Tue May 14 2024 FLZ141-154-159-164-347-447-647-747-141600- /O.NEW.KMLB.BH.S.0018.240514T0746Z-240515T0800Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 346 AM EDT Tue May 14 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT... * WHAT...A strong, northward-flowing longshore current and a Moderate Risk of rip currents is expected.. * WHERE...All Atlantic beaches of East Central Florida, from Volusia to Martin County. * WHEN...Through late tonight. * IMPACTS...Breezy southeast winds will produce a strong, northward-flowing longshore current today. This can push swimmers into deeper water unexpectedly, making them more susceptible to dangerous rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
597 WHUS42 KMLB 140835 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 435 AM EDT Tue May 14 2024 FLZ141-154-159-164-347-447-647-747-150800- /O.CON.KMLB.BH.S.0018.000000T0000Z-240515T0800Z/ Coastal Volusia-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Mainland Southern Brevard- Southern Brevard Barrier Islands- 435 AM EDT Tue May 14 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...A strong, northward-flowing longshore current and a Moderate Risk of rip currents is expected. * WHERE...All Atlantic beaches of East Central Florida, from Volusia to Martin County. * WHEN...Through late tonight. * IMPACTS...Breezy southeast winds will produce a strong, northward-flowing longshore current today. This can push swimmers into deeper water unexpectedly, making them more susceptible to dangerous rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at May 13, 10:54 PM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 13, 10:54 PM EDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1054 PM EDT Mon May 13 2024 ...New UPDATE, AVIATION... .UPDATE... Issued at 1052 PM EDT Mon May 13 2024 Key Messages: -Marginal Risk for a few strong to severe storms this evening. -Potential for strong to isolated severe storms will continue through mid-week. -Unseasonably hot conditions Tuesday into late week, with highs in the 90s most days and peak heat index values rising to 100-105. Scattered showers and lightning storms are ongoing this evening, mainly north of Sanford and across Lake Okeechobee and Martin county. Additional showers and lightning storms will be possible into tonight, mainly from storms coming off of the Gulf of Mexico and pushing eastward into our local area and eventually moving offshore. An MCS is tracking E/SE across the NE Gulf this evening, with CAM guidance showing this feature weakening as it travels eastward, reaching northern sections of FL late this evening. Highest storm chances (PoP 20-40 percent) will be from Melbourne to Kissimmee northward this evening, then transitioning offshore and along the coast (PoP 20-30 percent) after midnight. A couple storms may be strong, especially this evening. However storms are expected to weaken with night time cooling. Main storm threats will be occasional to frequent lightning strikes, gusty winds of 40-50 mph with isolated 60 mph possible, hail, and locally heavy downpours. Overnight lows will be in the low 70s. && .AVIATION... (00Z TAFs) Issued at 1052 PM EDT Mon May 13 2024 Brief MVFR CIGs/VIS ongoing this evening, especially with convection. VCTS ongoing, mainly north of SFB. Have included TEMPO for DAB for 3SM TSRA BKN030. Have included VCTS for DAB and LEE until 08Z. Otherwise, mostly dry conditions. Southeast winds will decrease overnight to around 5-10 KT before increasing once again to 10-15KT by mid-morning with gusts up to 20KT possible. VFR conditions outside of convection. VCSH for all sites starting 17/18Z with VCTS starting 18/19Z. Will likely add TEMPOs for tomorrow's convection in later TAF packages. && .PREVIOUS MARINE... Issued at 354 PM EDT Mon May 13 2024 Tonight/Tue...Fresh SE winds this evening will veer southerly Tue as warm front lifts north of the local waters. Pressure gradient will support 15-20 knots and possibly periods of around 20 knots over the offshore waters. So will maintain Caution headline nearshore and an Advisory will go into effect at 8 pm for the offshore waters. Scattered storms over inland areas late this aftn will push east toward the intracoastal and nearshore Atlc waters. Another round of storms may push offshore from the Cape northward overnight. Additional scattered showers and storms will push offshore Tue. Choppy seas 3-4 FT building to 5 FT offshore. && .DISCUSSION... Issued at 354 PM EDT Mon May 13 2024 Thru Tonight...Scattered showers and storms developing over the interior will increase in coverage as sea breeze collision occurs with motion toward the east coast. Have drawn likely (60%) PoPs for the interior through 8 pm and scattered (30-50%) along the coast. The late morning (15Z) Cape sounding shows temps aloft have indeed warmed to -8.1C (from -9.7C). A couple strong to marginally severe storms remain possible given bulk shear of 40 kt. The primary threat will be damaging wind gusts and hail. Of course, with boundary collisions producing localized enhancement to the low level shear/helicity, an isolated tornado cannot be ruled out. Hot on the heels of this diurnal convection is an MCS tracking E/SE across the NE Gulf. CAM guidance shows this feature reaching northern sections of FA late this evening (aft 10PM), weakening as it does so. Have maintained scattered PoPs north of Orlando through 2 am, after which the remnant MCS will push offshore. Tue...EC FL will be in the warm sector with the warm front just north of the area. There is some uncertainty on timing of convection which will have an effect on max temps. Have greater confidence that areas south of Orlando will be quite hot reaching the mid 90s with heat indices 100-105 due to offshore flow and a delayed or prevented sea breeze. More persistent clouds should keep northern sections slightly lower but still hot in the low to mid 90s. A minority of CAM solutions shows an early round of showers/storms across the north in the morning which would have a more significant effect on temps (not as hot). Have drawn only a 20 PoP through mid morning increasing 30-50 percent areawide during the aftn. It is possible that some areas will see more than one round of rain/storms over the course of the day/evening. Wednesday... An area of surface low pressure will continue to gradually move eastward across the Ohio Valley on Wednesday, with its associated mid-level troughing moving across the eastern US. The attendant cold front will shift southeastward across the SE US as the low moves eastward, leading to increasing rain and storm chances on Wednesday locally. Southerly flow out ahead of the frontal boundary will lead to increasing moisture across the peninsula, with forecasted PWATs in the 1.7 to 2.0" range. As a result, rain chances will increase to 50 to 65 percent across east central Florida. In addition to the rain, storms will also be possible as the front moves across the area. The Storm Prediction Center has highlighted a majority of east central Florida in a Marginal Risk (1/5) on their Day 3 outlook because current modeled guidance indicates that the environment could be favorable for some strong to marginally severe storms. In general, instability will be present across the peninsula, with dewpoints well into the 60s and even low 70s in some areas, which will help promote the development of storms. Additionally, strong westerly flow ranging from 30 to 50 knots between 925 mb to 700 mb along with 500 mb temperatures in the -11 to -10C range indicate the potential threat for strong wind gusts and small to coin-sized hail in association with any well-organized, strong storms that develop out ahead of the front. Activity will gradually diminish into Wednesday night, though isolated to scattered showers and isolated storms will continue to be possible as the frontal boundary settles across the Florida peninsula and begins to slowly weaken. Conditions across east central Florida are forecast to be warm on Wednesday ahead of the front, especially across the Treasure Coast and Okeechobee County. Increased cloud coverage across the northern portions of the area will help keep temperatures in the upper 80s to low 90s. However, warm, muggy conditions across the Treasure Coast and Okeechobee County are forecast, with afternoon temperatures climbing into the mid 90s. For reference, temperatures across all of east central Florida are forecast to be approximately 5 degrees above normal on Wednesday, with areas across the Treasure Coast and Okeechobee up to 10 degrees above normal. Heat indices may reach 100 to 105 Wednesday afternoon in some areas, especially south of the Orlando metro. Overnight lows will remain in the low 70s, with a few isolated areas dropping into the upper 60s across northern Volusia and Lake counties. Thursday... The frontal boundary will remain draped across the Florida peninsula on Thursday, continuing to weaken throughout the day. There continues to be some slight discrepancies between the Euro and the GFS related to just how much moisture will remain present along the boundary, with the GFS remaining the drier solution of the two. Have kept PoPs primarily focused south of the Orlando metro on Thursday afternoon, generally between 30 to 50 percent. Isolated storms also cannot be ruled out, especially in areas where the east coast sea breeze is able to develop and move inland. Any activity that does develop is forecast to diminish into the overnight hours, with rain and storms continuing to be possible across the local Atlantic waters south of the Cape. The above normal temperatures will continue across east central Florida into Thursday, with afternoon highs climbing into the low to mid 90s. Overnight lows will be slightly cooler, falling into the mid 60s to low 70s. Friday-Monday... The weakening frontal boundary will lift northward on Friday as a warm front, with the Florida peninsula forecast to remain under a warm, moist airmass into the weekend and early next week. This will result in the potential for isolated to scattered showers and storms each afternoon. There continues to be discrepancies in the long-term global models with respect to just how much moisture will remain over the peninsula, with the GFS continuing to indicate drier conditions than the Euro (PWATs of 1.3 to 1.7" in the GFS versus 1.6 to 2.0" in the Euro). As a result, have stuck with the NBM as a good middle ground between the two, with PoPs generally remaining under 40 percent each afternoon for now. Will make adjustments as time moves on and confidence increases in shower and storm development. Westerly winds will push showers and storms offshore, with continuing development possible across the local Atlantic waters each evening. Warm temperatures will persist, with afternoon highs generally in the low to mid 90s and overnight lows in the upper 60s to low 70s. && .PRELIMINARY POINT TEMPS/POPS... DAB 72 92 73 90 / 60 60 40 60 MCO 73 95 75 91 / 40 60 30 60 MLB 75 92 75 92 / 40 60 30 60 VRB 74 95 74 95 / 30 50 20 60 LEE 74 92 75 88 / 50 60 40 70 SFB 73 95 75 90 / 50 60 30 60 ORL 73 94 76 91 / 40 60 30 60 FPR 74 95 73 96 / 30 50 20 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...Small Craft Advisory until 4 AM EDT Wednesday for AMZ570-572-575. && UPDATE...Watson LONG TERM...Sedlock AVIATION...Watson
Hazardous weather outlook, May 13, 10:01 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1001 PM EDT Mon May 13 2024 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-141215- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1001 PM EDT Mon May 13 2024 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered storms are ongoing across the north, mainly north of Sanford, as well as across the southern Treasure Coast. Additional storms will be possible into tonight across the north, mainly from Orlando to Melbourne northward, and along the coast. Main storm hazards will be occasional to frequent lightning strikes, gusty winds of 40 to 50 mph with isolated up to 60 mph possible, hail up to 1 inch, and locally heavy downpours. This evening's storms could produce lightning strikes well away from the rain. When thunder roars, go indoors! .FLOOD IMPACT... Areas that see repeated storms into this evening could experience localized, minor flooding of urban and poorly drained locations. .RIP CURRENT IMPACT... There is a moderate risk of life-threatening rip currents at all central Florida Atlantic beaches tonight. .MARINE THUNDERSTORM GUST IMPACT... Offshore-moving lightning storms are possible along the coast this evening. A few erratic wind gusts to 35 to 45 knots may occur in their vicinity. Be prepared to return to port if you see dark storm clouds approaching. .WIND AND SEA IMPACT... Outside of storms, southeast winds will freshen to 15 to 20 knots over the local Atlantic waters this evening and tonight, and intracoastal waters will become choppy. A Small Craft Advisory has is in effect for waters beyond 20 nautical miles. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. An approaching cold front, rich moisture, and unusually strong winds aloft will continue to spark scattered storms from time to time through at least midweek. A few storms could become strong to severe. Several afternoons of well-above-normal temperatures are forecast through this week, beginning tomorrow when much of the area should reach well into the 90s. Overnight lows only dropping into the low to mid 70s will prolong the duration of uncomfortable temperatures. A low to moderate risk of heat-related illness will persist for those sensitive to the heat. Poor to hazardous boating conditions will persist over the local Atlantic waters through Wednesday. A moderate risk of life-threatening rip currents is expected again on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Kelly/Watson
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:23 PM EDT | Special Weather Statement | MLB | Martin | 37 min |
| May 13, 10:34 PM EDT | Areal Flood Advisory | MLB | Martin | 116 min |
| May 14, 11:46 AM EDT | Special Weather Statement | MLB | Lake | 44 min |
| May 14, 12:00 PM EDT | Special Weather Statement | MLB | Volusia | 30 min |
| May 14, 12:03 PM EDT | Special Marine Warning | MLB | 57 min | |
| May 14, 12:12 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Osceola, Seminole | 33 min |
| May 14, 12:27 PM EDT | Special Weather Statement | MLB | Volusia | 18 min |
| May 14, 12:42 PM EDT | Special Weather Statement | MLB | Orange, Osceola, Seminole | 33 min |
| May 14, 12:44 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 16 min |
| May 14, 12:51 PM EDT | Special Marine Warning | MLB | 54 min | |
| May 14, 1:09 PM EDT | Special Marine Warning | MLB | 73 min | |
| May 14, 1:12 PM EDT | Special Weather Statement | MLB | Brevard | 48 min |
| May 14, 1:38 PM EDT | Special Weather Statement | MLB | Okeechobee | 37 min |
| May 14, 2:11 PM EDT | Special Weather Statement | MLB | Saint Lucie | 34 min |
Nearby
Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.